Question of the Week #484

A 50-year-old African american woman presents to your clinic with increased thirst and increased urination. You review her old records and it appears like she had a Chest X-ray in the ER last year that showed bilateral hilar lymphadenopathy. She was advised follow-up but she did not comply at that time. Upon examination, you discover some subcutaneous skin nodules and biopsy of one of these comes back positive for non-caseating granulomas.

Laboratory studies from a week ago show:

Hemoglobin 15.2gm%

Calcium : 11.6mg%

Creatinine : 1.0mg%

Which of the following investigations may explain the underlying mechanism of her Hypercalcemia?

A. Biopsy of Hilar Lymph Node

B. 25 Hydroxy Vitamin D Level

C. PTH related peptides

D. 1,25 di-hydroxy Vitamin D level

E. Serum Protein Electrophoresis

Question of the Week # 445

445) A 45 year old african-american man presents to the emergency room with altered mental status. His past medical history is significant for skin nodules. One of the nodule was recently biopsied and it revealed non-caseating granuloma. On examination, his oral mucosae are dry.  Blood pressure is 90/60 . Skin examination  reveals multiple scattered skin nodules about 1 to 2cm in diameter. Chest X-ray reveals bilateral hilar adenopathy.   Laboratory Studies reveal

WBC 5400/µl

HGB: 11.8 gm%,

Platelets : 300k/µl

Calcium 14.2gm%

Creatinine 3.2mg%

Phosphorous 2.2mg%

He is started on agressive intravenous hydration. In addition to the above  measures, you should also proceed with  intervention directed to towards which of the following at this time ?

A) Reducing serum phosphorous

B) Reducing serum parathyroid hormone

C) Reducing Blood Calcitrol level

D) Promoting loop diuresis

E) Direct removal of calcium by Hemodialysis

Question of the Week # 330

330) A 55 year old man is brought by the EMS to the emergency room in a disoriented state. The patient has alcohol smell on his breath. Reviews of his past records reveal history of chronic alcohol abuse. His girlfriend arrives in the ER few minutes later and she reports that the patient has not been eating anything because he has been drinking heavily and vomiting over the past three days. On examination, he is afebrile, blood pressure 130/82 mm Hg, RR 18/min and Pulse 82/min. When the nurse attempts to check blood pressure, the patient develops carpo-pedal spasm (Trousseau sign). Chest is clear to auscultation.

Laboratory investigations reveal:

Ethanol level 140mg%

Serum Sodium 142 meq/L

Serum Potassium 3.2meq/L

Serum Chloride 106meq/L

Calcium 6.2 mg% (N = 9.0 to 10.5)

Bicarbonate 25 meq/L

Creatinine 1.2 mg%

Albumin 3.9 gm% (N = 3.5 to 5.0 gm %)

Patient is treated with Calcium gluconate and then, another dose of calcium chloride. Repeat serum calcium level is 5.8mg%. Trousseau sign is still positive.

Which of the following is the most appropriate next step in managing this patient?

A) Obtain Serum Ionized Calcium

B) Obtain Serum Magnesium Level

C) Obtain Paratharmone level

D) Start potassium chloride

E) Obtain Vitamin D level

Question of the Week # 318

318)  A 55 year old woman underwent a debulking surgery with total abdominal hysterectomy, Salpingo-oophorectomy, omentectomy and appendicectomy for a recently diagnosed Stage IIIC  Epithelial Ovarian Cancer. Her intra-operative course was complicated by severe blood loss and she received about 15 units of Packed Red Blood Cells. She is currently in the intensive care unit. Six hours after surgery, her blood pressure drops to 80/50 mm Hg. On examination, she is afebrile. She is drowsy but can be awakened. She denies any chest pain or shortness of breath. She has muscle tremors. Chest is clear to auscultation. Abdominal sutures are intact with no clinical evidence of Hematoma. An electrocardiogram is shown below:

Which of the following is the most likely explanation of the patient’s acute findings?

A) Hyperkalemia

B) Acute Myocardial Infarction

C) Circulatory Overload

D) Transfusion Associated Acute Lung injury

E) Citrate Toxicity

Question of the Week # 317

317)  A 68-year-old african-american man with history of NYHA Class III congestive heart failure  presents to your office for a follow up visit. His other medical problems include Hypertension, Stage II chronic kidney disease and Coronary artery disease. During his office visit three months ago , she was noted to have moderate hyperkalemia. At that time, his medications were adjusted which involved discontinuation of spironolactone and dose-reduction of ACE inhibitor. His other medications included Atenolol and Aspirin. She reports that she was admitted to hospital two weeks ago with severe hyperkalemia.  He denies any complaints at this time. A serum potassium level is 4.5mEq/l , serum creatinine 1.8mg% and most recent echocardiogram revealed a left ventricular ejection fraction of 35%  . His current medications include Atenolol, Hydrochlorthiazide and Aspirin. Which of the following is the most appropriate next step?

A) Re-start ACE inhibitor at a lower dose

B) Start Angiotensin Receptor Blocker (ARB)

C) Start Hydralazine and Isosorbide

D) Continue current medications

E) Start Spironolactone

Question of the Week # 316

316)  A 72-year-old man was admitted to the hospital with right leg deep vein thrombosis. He has a history of prostate cancer, well-controlled diabetes and mild renal insufficiency. His baseline creatinine is usually between 1.4 to 1.6mg%. His laboratory investigations at admission were normal except for increased creatinine at 1.4mg% . Venous doppler showed leg femoral deep vein thrombosis in femoral vein. He was started on Heparin drip and oral warfarin.  Three days after admission, the patient develops persistent hyperkalemia (6.5 to 7.0 mEq/l). Rest of his electrolytes are normal and renal function is at his baseline. His INR ( International Normalized Ratio) is 1.4. There are no EKG abnormalities. His Urine Osmolality is 300mOsm/kg, Urine K 20 mmol/L and Serum Osmolality 280 mOsm/kg.  He is given insulin and dextrose therapy however, hyperkalemia persists. Which of the following is the most appropriate next step in management?

A) Start Kayexalate

B) Discontinue Heparin and Start Enoxaparin

C) Discontinue Heparin and place Green field filter

D) Hemodilaysis

E) Intravenous Sodium bicarbonate

Question of the Week # 315

315)  A 64-year-old man with history of diabetes mellitus is evaluated in your office during a follow-up visit . He was admitted to the hospital one week ago because of incidentally discovered high serum potassium of 7.0mEq/L on his routine labs. He has history of hypertension and Stage I chronic kidney disease . His medications prior to the hospital admission included glyburide and enalapril. However, Enalapril was discontinued and he was started on hydrochlorthiazide during that admission. He denies any complaints at this time. A serum potassium level is 4.5mEq/l , serum creatinine 1.8mg% and urinalysis reveals proteinuria. 24 hour urine collection reveals 300mg proteinuria/24hrs. Which of the following is the most appropriate next step?

A) Re-start Enalapril at 50% of  previous dose

B) Start Losartan

C) Start Hydralazine and Isosorbide

D) Start Spironolactone

E) Renal biopsy

 

%d bloggers like this: